Hail, Barber
- When
- May 13, 11:00 AM CST
- Where
- Barber County, 10 mi SE of Medicine Lodge
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.183, -98.450
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 13, 2:18 AM CST, 8 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 318 AM CDT THU MAY 13 2004 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CONCERN FOR THE SHORT TERM IS THE CHANCES FOR PRECIP THIS MORNING AND TEMPERATURES THROUGH THE PERIOD. THE STRONG THUNDERSTORMS THAT KEPT US BUSY WED EVENING HAVE FINALLY MOVED OFF TO THE EAST OUT OF THE CWA. 00Z UPPER AIR MAPS SHOW THE TROUGH OVER THE ROCKIES, WITH WATER VAPOR LOOPS INDICATING ITS EASTWARD MOVEMENT. THE 850MB CHART HAS PLENTY OF RICH MOISTURE FEEDING INTO THE PLAINS AHEAD OF A COLD AIR SURGE WITH TEMPS DOWN INTO THE SINGLE DIGITS TO BELOW 0 C. 07Z SFC OBS HAVE THE COLD FRONT THROUGH ALL THE CWA EXCEPT P28. THE MAIN UPPER TROUGH AXIS WILL MAKE ITS WAY INTO THE WESTERN PLAINS DURING THE DAY TODAY, WHILE THE SFC LOW MOVES OFF TO THE SOUTHEAST AHEAD OF THE COLD FRONT WHICH WILL PLUNGE FURTHER SOUTH. MOST OF THE MCS ACTIVITY HAS MOVED OFF TO THE NORTH AND EAST OF HERE. HOWEVER, ETA 300K ISENTROPIC CHARTS HAVE PRETTY GOOD UPGLIDE ACROSS THE CWA THROUGH MUCH OF THE MORNING HOURS. IN ADDITION, THUNDERSTORMS HAVE STARTED TO BACK-BUILD INTO STAFFORD AND PRATT COUNTIES AGAIN, ALTHOUGH THEY ARE NOT QUITE AS STRONG AS EARLIER STORMS. WILL CONTINUE TO KEEP A CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH 18Z, MAINLY IN THE EASTERN AND NORTHERN COUNTIES. THE PRECIP SHOULD END BY AFTERNOON AS CAA AND ISENTROPIC DOWN-GLIDE SET IN. WINDS WILL BE FAIRLY BREEZY BEFORE THE SFC HIGH COMES FURTHER SOUTH, BUT THINK THAT THEY SHOULD REMAIN BELOW ADVISORY CRITERIA. CURRENT SFC OBS FROM WESTERN NEB AND SD SHOW THE STRENGTH OF THE COLD AIR COMING DOWN THE WESTERN PLAINS, WITH TEMPS ALREADY DOWN IN THE 30S AND LOW 40S (KCOS AND KSNY WERE REPORTING -SN AS OF 06Z) WITH THE STRONG CAA CONTINUING THROUGHOUT THE DAY TODAY, AND STRATUS HANGING AROUND, TEMPS WONT RISE MUCH, IF AT ALL, FROM THE MORNING LOWS. BROUGHT TEMPS ACROSS THE CWA DOWN SEVERAL DEGREES. BY TONIGHT, THE TROUGH AXIS WILL MOVE EAST OF THE CWA, AND WITH THE CENTER OF THE SFC HIGH MOVING DOWN OVER THE AREA, CLOUDS SHOULD START TO CLEAR OUT. WITH LIGHTER WINDS AND LESS CLOUDS, ALONG WITH THE COOL AIR THAT HAD BEEN ADVECTED FROM THE NORTH, TEMPS WILL GET PRETTY COLD THURSDAY NIGHT. TWEAKED TEMPS DOWN A DEGREE OR TWO, MAINLY IN THE NORTH AND WEST WHERE THEY SHOULD CLEAR OUT FIRST. THESE COUNTIES MAY HAVE TO BE WATCHED AS READINGS COULD GET PRETTY CLOSE TO FREEZING. A FAIRLY QUIET DAY IN STORE FOR FRIDAY AS FLOW BECOMES MORE ZONAL AND THE CENTER OF THE SFC HIGH SHIFTS OFF TO THE EAST. WITH SUNSHINE AND WINDS SHIFTING TO THE SOUTH BY LATE IN THE DAY, FRIDAY HIGHS WILL BE WARMER, ALTHOUGH WITH COOL AIR RE-CIRCULATION, STILL NOT QUITE AS WARM AS SEASONAL AVERAGES. FRIDAY NIGHT WILL ALSO BE FAIRLY QUIET, AND MADE ONLY A FEW MINOR TWEAKS TO THE GOING FORECAST. DAYS 3-7... NOT MUCH TIME TO EVALUATE EXTENDED FORECAST TONIGHT. HOWEVER, GIVEN CONSIDERATIONS INVOLVING TROPICAL FORCING FROM THE CURRENTLY CONVECTIVELY ACTIVE PHASE OF THE MJO (CORE 140E AT THIS TIME) AND AAM, WESTERN USA TROUGH SHOULD RELOAD BY THE EARLY PART OF NEXT WEEK. DURING WEEK 2 (MAY 20-26 FOR THIS FORECAST CYCLE), MORE OF A SPLIT FLOW LIKE STRUCTURE MAY EVOLVE ACROSS NORTH AMERICA, INCLUDING A RATHER ROBUST SUBTROPICAL JET ENTERING THE SOUTHWEST USA. THE CDC REFORECAST ENSEMBLE OUTPUT SUPPORT THIS SCENARIO. THE LATEST RUNS OF THE GFS, UKMET AND ECMWF ARE ALSO TRENDING TOWARD THE ABOVE. I WILL LEAVE THE CURRENT EXTENDED AS IS. THE DAY SHIFT WILL NEED TO CONSIDER ADDING POPS FOR THUNDERSTORMS SAT NIGHT AND EARLY SUNDAY, AND AGAIN AROUND MON NIGHT AND TUESDAY. ADDITIONALLY, MAX TEMPS MAY NEED TO BE LOWERED ON TUESDAY. FINALLY, WEEK 2 MAY FEATURE A LOT OF MCS ACTIVITY ACROSS THE CENTRAL AND NORTHERN PLAINS. && .PRELIMINARY POINT TEMPS/POPS... DDC 52 36 65 42 / 20 00 00 00 GCK 48 34 67 43 / 20 00 00 00 EHA 54 38 69 44 / 00 00 00 00 LBL 55 37 68 43 / 00 00 00 00 HYS 49 35 63 41 / 40 00 00 00 P28 63 42 65 46 / 30 00 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && RITTERLING/BERRY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 431 AM CDT THU MAY 13 2004 KSZ030-031-043>046-061>066-074>081-084>090-141000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 431 AM CDT (331 AM MDT) THU MAY 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW LINGERING THUNDERSTORMS COULD OCCUR OVER THE AREA THROUGH THE MORNING HOURS. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE, BUT SOME LIGHTNING, BRIEF DOWNPOURS, AND EVEN SOME SMALL HAIL WILL BE POSSIBLE. TONIGHT, AS COOLER TEMPERATURES FILTER IN, ALONG WITH CLOUDS BEGINNING TO CLEAR OUT AND LIGHTER WINDS, OVERNIGHT LOWS WILL DROP DOWN INTO THE 30S ACROSS MUCH OF THE AREA. A FEW READINGS IN THE MID TO LOWER 30S, WITH SOME PATCHY FROST, WILL BE POSSIBLE IN THE NORTHERN COUNTIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS SOME CHANCE FOR THUNDERSTORMS TO DEVELOP SUNDAY NIGHT AND INTO MONDAY. THE EXACT NATURE OF THE STORMS IS UNCERTAIN AT THIS TIME, BUT THE OPPORTUNITY FOR SEVERE WEATHER IS NOT OUT OF THE QUESTION. STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. RITTERLING/BERRY
The Vance AFB radar (KVNX), 57 km away, was scanning. The volume nearest the first event began at 17:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400473.